AP NEWS
ADVERTISEMENT

Montana warning of increase in fentanyl-related overdoses

June 28, 2021 GMT

HELENA, Mont. (AP) — Several Montana agencies are warning of an alarming increase in fentanyl-related overdoses and deaths.

“This latest trend is extremely concerning and adds to the already existing deadly and costly impact illegal drugs have in Montana communities,” Gov. Greg Gianforte said in a statement Monday.

The state crime lab reported 41 fentanyl-related deaths in 2020, more than double the 19 deaths a year earlier.

Through the first five months of this year, there’s been 22 confirmed fentanyl-related deaths, including 11 in April alone, the Department of Justice said. If the trend continues, the state is on pace for 53 deaths this year.

Fentanyl is a powerful synthetic opioid that is used to treat severe pain but can also slow or stop a person’s breathing.

This month, the city of Missoula and Missoula County warned that pills were being sold on the street that appear similar to prescription oxycodone but contain fentanyl and were leading to overdoses and deaths.

Officials urged parents to talk to their children about the dangers of ingesting unknown substances and to take only prescribed medications.

“Remember that street drugs may look like prescription pills but may be counterfeit,” said Adam Meier, director of the state health department. “Do not rely on markings, size or lettering.”

Most of those who died in fentanyl-related overdoses are in their 20s and 30s.

There’s also been an increase in opioid overdose calls to emergency medical services, the health department said.

Last year, Montana averaged 45 opioid overdose calls per month. So far this year, the monthly average is 54. There were 68 calls in March, the highest number in one month in the past three years. In 2018, the state averaged 18 overdose calls per month to emergency services.

Montana reported 548 opioid overdose-related 911 calls last year, and naloxone — a medication given to counteract a suspected overdose — was administered in 58% of those cases. In the first three months this year, there have been 148 overdose-related 911 calls, and naloxone was administered 52% of the time, the health department said.

Giving naloxone to a person who has not taken an opioid will not hurt them, officials said.

“If someone is experiencing the signs of an overdose but you are unsure if it is due to an opioid, it is recommended to administer naloxone,” Meier said.

Lawmakers in 2017 passed a measure that allows people to get naloxone from some community organizations and pharmacies at no cost and allows pharmacists to prescribe the medication that comes in a nasal mist or an injection.

Officials declined to say if any arrests have been made related to the distribution of the fentanyl-laced drugs.

The Department of Justice’s Division of Criminal Investigation is working several cases with local law enforcement agencies, a spokesperson said.